Annales de l'Institut Henri Poincaré, Probabilités et Statistiques

Maximal displacement for bridges of random walks in a random environment

Nina Gantert and Jonathon Peterson

Full-text: Open access

Abstract

It is well known that the distribution of simple random walks on ℤ conditioned on returning to the origin after 2n steps does not depend on p=P(S1=1), the probability of moving to the right. Moreover, conditioned on {S2n=0} the maximal displacement maxk≤2n|Sk| converges in distribution when scaled by √n (diffusive scaling).

We consider the analogous problem for transient random walks in random environments on ℤ. We show that under the quenched law Pω (conditioned on the environment ω), the maximal displacement of the random walk when conditioned to return to the origin at time 2n is no longer necessarily of the order √n. If the environment is nestling (both positive and negative local drifts exist) then the maximal displacement conditioned on returning to the origin at time 2n is of order nκ/(κ+1), where the constant κ>0 depends on the law on environments. On the other hand, if the environment is marginally nestling or non-nestling (only non-negative local drifts) then the maximal displacement conditioned on returning to the origin at time 2n is at least n1−ε and at most n/(ln n)2−ε for any ε>0.

As a consequence of our proofs, we obtain precise rates of decay for Pω(X2n=0). In particular, for certain non-nestling environments we show that Pω(X2n=0)=exp{−CnC'n/(ln n)2+o(n/(ln n)2)} with explicit constants C, C'>0.

Résumé

Il est bien connu que la distribution d’une marche aléatoire simple sur ℤ, conditionée à retourner à l’origine au temps 2n est indépendante de p=P(S1=1), la probabilité d’un pas vers la droite. De plus, conditionellement à {S2n=0}, le déplacement maximum maxk≤2n|Sk|, divisé par √n, converge en distribution.

Nous considérons le mème problème pour les marches transientes en environnement aléatoire sur ℤ. Nous montrons que sous la loi “quenched,” le déplacement maximum pour la marche conditionnée à retourner à l’origine au temps 2n n’est pas toujours de l’ordre de √n. Si l’environement a des drifts locaux positifs et negatifs alors cet ordre de grandeur est nκ/(κ+1), où κ>0 dépend de la loi de l’environement. Mais, si l’environement n’a que des drifts locaux positifs ou nuls, alors cet ordre de grandeur est proche de n.

Les preuves fournissent de plus l’ordre de grandeur de Pω(X2n=0). Dans le cas où les drifts locaux sont tous positifs nous montrons que Pω(X2n=0)=exp{−CnC'n/(ln n)2+o(n/(ln n)2)}.

Article information

Source
Ann. Inst. H. Poincaré Probab. Statist., Volume 47, Number 3 (2011), 663-678.

Dates
First available in Project Euclid: 23 June 2011

Permanent link to this document
https://projecteuclid.org/euclid.aihp/1308834854

Digital Object Identifier
doi:10.1214/10-AIHP378

Mathematical Reviews number (MathSciNet)
MR2841070

Zentralblatt MATH identifier
1262.60096

Subjects
Primary: 60K37: Processes in random environments

Keywords
Random walk in random environment Moderate deviations

Citation

Gantert, Nina; Peterson, Jonathon. Maximal displacement for bridges of random walks in a random environment. Ann. Inst. H. Poincaré Probab. Statist. 47 (2011), no. 3, 663--678. doi:10.1214/10-AIHP378. https://projecteuclid.org/euclid.aihp/1308834854


Export citation

References

  • [1] F. Comets, N. Gantert and O. Zeitouni. Quenched, annealed and functional large deviations for one-dimensional random walk in random environment. Probab. Theory Related Fields 118 (2000) 65–114.
  • [2] A. Dembo, Y. Peres and O. Zeitouni. Tail estimates for one-dimensional random walk in random environment. Comm. Math. Phys. 181 (1996) 667–683.
  • [3] A. Dembo and O. Zeitouni. Large Deviations Techniques and Applications, 2nd edition. Applications of Mathematics 38. Springer, New York, 1998.
  • [4] N. Enriquez, C. Sabot and O. Zindy. Limit laws for transient random walks in random environments on ℤ. Ann. Institut Fourier 59 (2009) 2469–2508.
  • [5] A. Fribergh, N. Gantert and S. Popov. On slowdown and speedup of transient random walks in random environment. Probab. Theory Related Fields 147 (2010) 43–88.
  • [6] N. Gantert. Subexponential tail asymptotics for a random walk with randomly placed one-way nodes. Ann. Inst. H. Poincaré Probab. Statist. 38 (2002) 1–16.
  • [7] N. Gantert and O. Zeitouni. Quenched sub-exponential tail estimates for one-dimensional random walk in random environment. Comm. Math. Phys. 194 (1998) 177–190.
  • [8] A. Greven and F. den Hollander. Large deviations for a random walk in random environment. Ann. Probab. 22 (1994) 1381–1428.
  • [9] H. Kesten, M. V. Kozlov and F. Spitzer. A limit law for random walk in a random environment. Compos. Math. 30 (1975) 145–168.
  • [10] A. A. Mogul’skiĭ. Small deviations in the space of trajectories. Teor. Verojatn. Primen. 19 (1974) 755–765.
  • [11] A. Pisztora and T. Povel. Large deviation principle for random walk in a quenched random environment in the low speed regime. Ann. Probab. 27 (1999) 1389–1413.
  • [12] A. Pisztora, T. Povel and O. Zeitouni. Precise large deviation estimates for a one-dimensional random walk in a random environment. Probab. Theory Related Fields 113 (1999) 191–219.
  • [13] F. Solomon. Random walks in a random environment. Ann. Probab. 3 (1975) 1–31.
  • [14] O. Zeitouni. Random walks in random environment. In Lectures on Probability Theory and Statistics 189–312. Lecture Notes in Math. 1837. Springer, Berlin, 2004.